Colorado, 2015

Hail in Colorado, April 30, 2015

April 30, 2015 · NWS BOU · 2 events in 1 county or zone

A severe thunderstorm produced hail, up to quarter size, near Sterling.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A severe thunderstorm produced hail, up to quarter size, near Sterling.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Apr 30, 2:35 PM MST, 3 hours 5 minutes earlier.

Area forecast discussion, Apr 30, 2:35 PM MST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
335 PM MDT THU APR 30 2015

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 335 PM MDT THU APR 30 2015

HAVE SEEN SCATTERED THUNDERSTORMS OVER WELD AND MORGAN COUNTIES SO
FAR. ADDITIONAL SHOWERS SHOULD CONTINUE FOR A FEW MORE HOURS. THE
MAIN COLD FRONT IS STILL UP IN SOUTHEAST WYOMING AND SHOULD MOVE
ACROSS NORTHEAST COLORADO LATER THIS EVENING. GUSTY WINDS AT KCYS
RIGHT NOW ARE MORE RELATED TO THUNDERSTORM OUTFLOW THAN THE MAIN
COLD FRONT. SHOWERS DURING THE EVENING WILL COME TO AN END AS THE
COLD FRONT MOVES INTO THE REGION. FOG AND STRATUS SHOULD DEVELOP
LATE TONIGHT...BUT WITHOUT ANY HEAVY PRECIPITATION...DO NOT
EXPECT PARTICULARLY LOW CEILINGS OR VISIBILITIES.

MOISTURE AMOUNTS ARE FORECAST TO BE HIGHER ON FRIDAY ALONG WITH
STRONGER VALUES OF CONVECTIVE AVAILABLE POTENTIAL ENERGY.
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN IN THE
AFTERNOON. FLOW ALOFT WILL STILL BE WEAK IN GENERAL...BUT WITH
SOME SOUTHEAST FLOW AT LOW LEVELS AND 20 TO 30 KNOTS OF NORTHWEST
FLOW AT MID AND UPPER LEVELS...THERE MAY BE A LITTLE MORE
ORGANIZATION TO THUNDERSTORMS THAT DEVELOP. SMALL HAIL...GUSTY
WINDS AND BRIEF HEAVY RAIN WILL BE THE PRIMARY THREATS FROM THE
AFTERNOON THUNDERSTORMS.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 335 PM MDT THU APR 30 2015

MODELS HAVE THE UPPER RIDGE STILL AROUND BUT IT IS FLATTENING
SOMEWHAT SATURDAY AND SATURDAY NIGHT. BY SUNDAY AND SUNDAY NIGHT
...THE FLOW ALOFT IS WEAK SOUTHWESTERLY WITH AN UPPER LOW PROGGED
OVER THE SOUTHERN CALIFORNIA COAST AT 12Z MONDAY MORNING. THERE IS
BENIGN SYNOPTIC SCALE ENERGY PROGGED FOR THE CWA THROUGH SUNDAY
NIGHT. FOR THE BOUNDARY LAYER FLOW...NORMAL PATTERNS ARE EXPECTED
FRIDAY NIGHT...WITH WEAK WINDS ON SATURDAY. NORMAL PATTERNS AGAIN
SATURDAY NIGHT...THEN A WEAK COLD FRONT AND UPSLOPE ON SUNDAY. FOR
MOISTURE...THERE IS SOME AROUND FRIDAY NIGHT...A BIT MORE FOR LATE
DAY SATURDAY...WITH LATE DAY SUNDAY TO HAVE THE MOST. THERE IS
LIMITED CAPE AROUND FRIDAY EVENING...MAINLY FOR THE FOOTHILLS AND
PLAINS. THE CAPE IS A BIT HIGHER FOR MUCH OF THE CWA LATE DAY
SATURDAY...THEN A BIT LESS LATE DAY SUNDAY. THE BOUNDARY LAYER DEW
POINT PROGS SHOW 40S F FOR FRIDAY EVENING...THEN MID 30S TO MID
40S F LATE DAY SATURDAY...THEN BACK TO 40S F FOR SUNDAY. LAPSE
RATES ON THE CROSS SECTIONS SHOW A STABLE LAYER OVER THE PLAINS
FRIDAY EVENING...THEN STEEPER PROFILES BOTH LATE DAY SATURDAY AND
LATE DAY SUNDAY. MODELS HAVE SOME MEASURABLE RAINFALL OVER MUCH OF
THE CWA FRIDAY EVENING...SOMEWHAT LESS FOR LATE DAY SATURDAY...
THEN A BIT MORE AGAIN FOR LATE DAY SUNDAY. WILL GO WITH MAINLY
20-40% POPS FOR THE LATE DAY/EARLY EVENING PERIODS....MAYBE A BIT
HIGHER IN THE MOUNTAINS AND FOOTHILLS. FOR TEMPERATURES...
SATURDAY'S HIGHS ARE 2-4 C WARMER THAN FRIDAY'S. SUNDAY'S HIGHS
ARE 1-4 C COOLER THAN SATURDAY'S. FOR THE LATER DAYS...MONDAY
THROUGH THURSDAY...MODELS HAVE AN UPPER CLOSED LOW TO PUSH
EASTWARD ACROSS THE SOUTHWESTERN UNITED STATES MONDAY INTO
TUESDAY. BY TUESDAY AFTERNOON...IT IS PROGGED OVER THE FOUR
CORNERS AREA. THEN THERE IS A WEAK UPPER TROUGH OVER COLORADO INTO
WEDNESDAY. THERE IS ANOTHER TROUGH TO PUSH INTO THE WESTERN U.S.
WEDNESDAY NIGHT INTO NEXT WEEKEND. THE LATER DAYS LOOK PRETTY WET.

&&

.AVIATION...(FOR THE TAFS THROUGH 00Z FRIDAY LATE AFTERNOON)
ISSUED AT 335 PM MDT THU APR 30 2015

WILL BE WATCHING FOR SOME THUNDERSTORMS THIS EVENING...POSSIBLY
DEVELOPING ALONG AN OUTFLOW BOUNDARY FROM CONVECTION UP IN WELD
COUNTY. AFTER A FEW HOURS OF THUNDERSTORMS THIS EVENING...STRATUS
CLOUDS ARE EXPECTED DURING THE EARLY MORNING HOURS. ADDITIONAL
MOISTURE IS EXPECTED TO BE PRESENT FRIDAY AFTERNOON WHICH IS
EXPECTED TO LEAD TO STORMS WITH HEAVIER PRECIPITATION RATES.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...DANKERS
LONG TERM...RJK
AVIATION...DANKERS
Hazardous weather outlook, Apr 30, 10:15 AM MST, 7 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1115 AM MDT THU APR 30 2015

COZ030>051-011715-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1115 AM MDT THU APR 30 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE
MOUNTAINS AND HIGHER TERRAIN THIS AFTERNOON...THEN SPREAD OVER
THE PLAINS FROM LATE AFTERNOON INTO THE EVENING HOURS. A COLD
FRONT AND UPPER LEVEL DISTURBANCE WILL ENHANCE THUNDERSTORM
ACTIVITY THIS EVENING WITH THE POTENTIAL FOR HEAVY RAIN...GUSTY
WINDS AND SMALL HAIL. AFTER THE THUNDERSTORMS DIMINISH LATER
TONIGHT...EXPECT LOW CLOUDS AND PATCHY FOG TO DEVELOP ALONG THE
FRONT RANGE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

LOW CLOUDS AND PATCHY FOG ARE EXPECTED IN THE FOOTHILLS AND
ADJACENT PLAINS FRIDAY MORNING. THIS COULD CREATE REDUCED
VISIBILITIES DURING THE MORNING COMMUTE. TEMPERATURES WILL BE COOLER
FRIDAY WITH AN INCREASE IN CONVECTIVE ACTIVITY IN THE AFTERNOON. A
FEW SLIGHTLY STRONGER STORMS WILL BE POSSIBLE OVER THE FRONT
RANGE AREA.

THE CHANCES FOR AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE
FROM FRIDAY THROUGH SUNDAY WITH GRADUALLY WARMING TEMPERATURES.

MONDAY THROUGH WEDNESDAY WILL TURN COOLER AND WETTER AS A SYSTEM
MOVES OUT OF THE SOUTHWESTERN UNITED STATES. THIS WILL BRING
MORE SUBTROPICAL MOISTURE OVER THE REGION WITH A BETTER CHANCE OF
SHOWERS AND THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

In the hours before

Special weather statement, Apr 30, 5:27 PM MST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
627 PM MDT THU APR 30 2015

COZ048-010115-
LOGAN COUNTY CO-
627 PM MDT THU APR 30 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LOGAN COUNTY UNTIL
715 PM MDT...

AT 626 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
JUST WEST OF STERLING...MOVING EAST AT 25 MPH.

NICKEL SIZE HAIL AND HEAVY RAIN WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
STERLING...LOGAN CORNERS...ATWOOD AND PAWNEE PASS.

LAT...LON 4056 10348 4074 10348 4072 10288 4044 10295
TIME...MOT...LOC 0026Z 282DEG 21KT 4063 10322

MEIER
Local storm report, Apr 30, 5:40 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
640 PM MDT THU APR 30 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             2 S STERLING            40.63N 103.21W
04/30/2015  M0.75 INCH       LOGAN              CO   TRAINED SPOTTER

&&

The radar

The Cheyenne radar (KCYS), 146 km away, was scanning. The volume nearest the first event began at 00:40 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Logan

When
April 30, 5:40 PM MST
Where
Logan County, 0.52 mi W of Sterling
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.630, -103.210

Hail, Logan

When
April 30, 5:46 PM MST
Where
Logan County, 2.51 mi ENE of Sterling
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.650, -103.160

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2015Every state in 2015This day in weather historyWarnings in Colorado, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 564782, 564783.